New York, 2003

Heavy Snow in New York, February 9, 2003

February 9, 2003 · NWS BUF · 2 events in 2 counties and zones

A weakening front dropped southeast to the north shore of Lake Ontario just after midnight on the ninth and gradually dissipated. A west to southwest flow ahead of this feature was still cold enough to allow lake effect to develop over the St.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weakening front dropped southeast to the north shore of Lake Ontario just after midnight on the ninth and gradually dissipated. A west to southwest flow ahead of this feature was still cold enough to allow lake effect to develop over the St. Lawrence Valley. The band intensified as it drifted south across northern Jefferson and Lewis counties around daybreak. Watertown received eleven inches of snow and Harrisville reported nine inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 9, 11:58 AM EST, 2 minutes earlier.

Area forecast discussion, Feb 9, 11:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1158 AM EST SUN FEB 9 2003

PLENTY OF UPDATES NEEDED THIS MORNING. INTENSE LAKE BAND OFF OF LAKE
ONTARIO PRODUCING WARNING CRITERIA SNOW AMOUNTS IN JEFFERSON AND
PROBABLY LEWIS COUNTY AS WELL. LAKE BAND INTENSIFIED ALSO OFF LAKE
ERIE PRODUCING AMOUNTS APPROACHING 6 INCHES IN A FEW SPOTS.

LAKE ACTIVITY APPEARS TO BE WINDING DOWN AS SURFACE BOUNDARY SAGS
SOUTH OF THE AREA. HOWEVER...VISIBLE IMAGERY BEGINNING TO SHOW SIGNS
OF ACTIVITY REDEVELOPING OVER THE WESTERN END OF LAKE ONTARIO.
MM5/RUC AND ETA12 ALL SUGGEST NOTHING FOR THE AREA THIS AFTERNOON.
BUFKIT PROFILES DO SUGGESTS WINDS BEHIND BOUNDARY ALIGNING WESTERLY
THEN BACKING SOUTHWEST LATER THIS AFTERNOON. IF ACTIVITY CAN
COMPENSATE FOR MUCH DRIER AIR MIXING DOWN FROM ALOFT...LAKE ACTIVITY
COULD CONTINUE EAST OF THE LAKES. AT THIS POINT...WILL KEEP HEADLINES
ONLY THROUGH EARLY AFTERNOON AND SEE WHAT HAPPENS.

.BUF...LAKE EFFECT SNOW WARNING NYZ008 EARLY THIS AFTERNOON.
       LAKE EFFECT SNOW ADVISORY NYZ006-010-012-019-020
       EARLY THIS AFTERNOON.

TMA
Hazardous weather outlook, Feb 9, 5:03 AM EST, 6 hours 57 minutes before
NYZ001>008-010>014-019>021-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EST SUN FEB 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

LAKE EFFECT SNOW MAY DROP 2 TO 6 INCHES OVER PORTIONS OF
OSWEGO...LEWIS...AND JEFFERSON COUNTIES WITH THE HIGHEST AMOUNTS
OVER THE TUG HILL. SNOW SHOWERS OVER WESTERN NEW YORK WILL GRADUALLY
END THIS MORNING AFTER AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...

TYPICALLY COLD WEATHER IS EXPECTED WITH PERIODIC SNOW SHOWERS. NO
MAJOR ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS WOULD BE GREATLY APPRECIATED TODAY EAST OF LAKE
ONTARIO.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Jefferson

When
February 9, 12:00 PM EST
Where
Jefferson forecast zone
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Heavy Snow, Lewis

When
February 9, 2:15 PM EST
Where
Lewis forecast zone
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343192, 5343193.